Alert archive / Illinois / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 113, NWS Quad Cities, IA

June 18, 1998Putnam County, Illinois

NWS Quad Cities, IA issued this severe thunderstorm warning at Jun 18, 1998, 6:54 PM CDT for Putnam County, Illinois. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 18, 1998, 6:54 PM CDT (23:54 UTC)
Expired
Jun 18, 1998, 8:00 PM CDT
In force
66 min
Issued by
NWS Quad Cities, IA
Area
Whole counties

County Putnam County, IL

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 18, 4:00 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 11.9 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 1998-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2000 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 1998-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 112 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2000 J/kg
Mixed-layer CIN
-220 J/kg
Mixed-layer LCL
1205 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
112 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

420 
WUUS1 KMLI 182355 RRA
SVRMLI
ILC155-190100-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
654 PM CDT THU JUN 18 1998

THE NATIONAL WEATHER SERVICE IN QUAD CITIES IA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PUTNAM COUNTY IN NORTH CENTRAL ILLINOIS

* UNTIL 800 PM CDT

* AT 653 PM CDT... SPOTTERS REPORTED A SEVERE THUNDERSTORM 19 MILES
  SOUTH OF PRINCETON OR 10 MILES SOUTHWEST OF LAKE THUNDERBIRD
  MOVING NORTHEAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  PUTNAM                                     AROUND 705 PM CDT
  GOOSE LAKE                                 AROUND 710 PM CDT
  HENNEPIN                                   AROUND 710 PM CDT
  MAGNOLIA                                   AROUND 715 PM CDT
  FLORID                                     AROUND 715 PM CDT

THIS STORM HAS A HISTORY OF DAMAGING WIND. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS

WOLF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 2:30 PM CDT, 4 hours 24 minutes earlier.

Area forecast discussion, Jun 18, 2:30 PM CDT, 4 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
230 PM CDT THU JUN 18 1998

IN THE MIDDLE OF WATCHES AND KEEPING AN EYE ON BORDERLINE SEVERE
WEATHER.  THE WARM SECTOR BUSY WEATHER WAS JUST TO GET US FINE TURNED
AND READY FOR THIS EVENING.  THE MAIN COLD FRONT IS STILL IN CENTRAL
IOWA WHERE DSM HAS BEEN BUSY WITH TOR AND SVR WARNINGS.  MAIN MOISTURE
CONVERGENCE IS STILL IN THE VICINITY OF THE COLD FRONT.  SPC JUST
POINTED OUT THAT ALSO SOME OLD OUTFLOW ACTION ALSO INTERACTING WITH
THIS FRONT.  JUST HAD A BRIEF CONVERSATION WITH DSM AND WILL GO WITH A
CONTINUE FLASH FLOOD WATCH ACROSS ALL OF SOUTHEAST IOWA.  THAT THREAT
SHOULD END ONCE THE FRONT PUNCHES THROUGH...BUT UNTIL THEN...POTENTIAL
IS STILL THERE FOR THIS TO TURN INTO A HEAVY RAIN EVENT.  ALL
INDICATIONS ARE THAT BY THE TIME THE COLD FRONT REACHES OUR AREA...WE
WILL BE DEALING WITH MAINLY A HIGH WIND EVENT.

DUE TO LACK OF TIME WILL GO WITH CURRENT GUIDANCE AND PREVIOUS ZFP
PACKAGE AT THIS TIME.

CID 65/++   DBQ 62/++   MLI 67/++   BRL 67/++

MEYER

In the hours before

Local storm report, Jun 18, 6:24 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
624 PM CDT THU JUN 18 1998

TIME(CDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(CDT)  ....COUNTY LOCATION....

0628 PM    5 S STERLING - ROCK FALLS IL   TORNADO
06/18/98   WHITESIDE

0627 PM    2 N PEARL CITY            IL   0.75 INCH HAIL
06/18/98   STEPHENSON
Local storm report, Jun 18, 6:24 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
624 PM CDT THU JUN 18 1998

TIME(CDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(CDT)  ....COUNTY LOCATION....

0628 PM    5 S STERLING - ROCK FALLS IL   TORNADO
06/18/98   WHITESIDE

0627 PM    2 N PEARL CITY            IL   0.75 INCH HAIL
06/18/98   STEPHENSON
Local storm report, Jun 18, 6:31 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
631 PM CDT THU JUN 18 1998

TIME(CDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(CDT)  ....COUNTY LOCATION....

0558 PM    BLANDINSVILLE             IL   WIND DAMAGE
06/18/98   MC DONOUGH                     LARGE TREES DOWN, STRUCTURE
                                          DAMAGE

0615 PM    MACOMB                    IL   WIND DAMAGE
06/18/98   MC DONOUGH                     TREES DOWN WITH ROOF DAMAGE

0620 PM    BUSHNELL                  IL   WIND DAMAGE
06/18/98   MC DONOUGH                     6 TREES DOWN, STRUCTURE DAMAGE
                                          AND POWER LINES DOWN

0545 PM    1.5 N OQUAWKA             IL   WIND DAMAGE
06/18/98   HENDERSON                      TREES UPROOTED
Local storm report, Jun 18, 6:31 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
631 PM CDT THU JUN 18 1998

TIME(CDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(CDT)  ....COUNTY LOCATION....

0558 PM    BLANDINSVILLE             IL   WIND DAMAGE
06/18/98   MC DONOUGH                     LARGE TREES DOWN, STRUCTURE
                                          DAMAGE

0615 PM    MACOMB                    IL   WIND DAMAGE
06/18/98   MC DONOUGH                     TREES DOWN WITH ROOF DAMAGE

0620 PM    BUSHNELL                  IL   WIND DAMAGE
06/18/98   MC DONOUGH                     6 TREES DOWN, STRUCTURE DAMAGE
                                          AND POWER LINES DOWN

0545 PM    1.5 N OQUAWKA             IL   WIND DAMAGE
06/18/98   HENDERSON                      TREES UPROOTED
Local storm report, Jun 18, 6:49 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
649 PM CDT THU JUN 18 1998

TIME(CDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(CDT)  ....COUNTY LOCATION....

0710 PM    HENNEPIN                  IL   1.75 SIZE HAIL
06/18/98   PUTNAM                         GOLF BALL SIZED HAIL

0705 PM    N PUTNAM COUNTY           IL   0.75 INCH HAIL
06/18/98   PUTNAM                         NICHOL SIZED HAIL
Local storm report, Jun 18, 6:49 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
649 PM CDT THU JUN 18 1998

TIME(CDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(CDT)  ....COUNTY LOCATION....

0710 PM    HENNEPIN                  IL   1.75 SIZE HAIL
06/18/98   PUTNAM                         GOLF BALL SIZED HAIL

0705 PM    N PUTNAM COUNTY           IL   0.75 INCH HAIL
06/18/98   PUTNAM                         NICHOL SIZED HAIL

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 4:45 PM CDTSevere Thunderstorm WarningDVNJo Daviess75 min
Jun 18, 4:45 PM CDTSevere Thunderstorm WarningDVNRock Island75 min
Jun 18, 4:55 PM CDTSevere Thunderstorm WarningDVNHancock, Henderson65 min
Jun 18, 5:03 PM CDTSevere Thunderstorm WarningDVNMercer62 min
Jun 18, 5:23 PM CDTSevere Thunderstorm WarningDVNCarroll, Whiteside77 min
Jun 18, 5:23 PM CDTSevere Thunderstorm WarningDVNHenry77 min
Jun 18, 5:33 PM CDTSevere Thunderstorm WarningDVNWarren67 min
Jun 18, 5:46 PM CDTSevere Thunderstorm WarningDVNStephenson64 min
Jun 18, 5:53 PM CDTTornado WarningDVNHenry32 min
Jun 18, 6:00 PM CDTSevere Thunderstorm WarningDVNMcDonough50 min
Jun 18, 6:12 PM CDTSevere Thunderstorm WarningDVNBureau63 min
Jun 18, 6:30 PM CDTTornado WarningDVNWhiteside20 min
Jun 18, 6:49 PM CDTSevere Thunderstorm WarningDVNStephenson21 min

Nearby

Severe Thunderstorm Warnings in Illinois, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.